A 49-year-old woman was admitted to hospital with a 3 week history of morning headaches, followed by a 7 day history of blurred vision and vomiting. Her medical history included surgical excision of a thoracic cutaneous BRAF-mutant primary melanoma and axillary lymph node clearance 2 years previously.
A CT scan of the head, chest, abdomen and pelvis, followed by an MRI scan of the head, revealed multiple bilateral cerebral metastases (with surrounding oedema) and multiple small-volume subcutaneous and peritoneal nodules. The patient improved on high-dose oral dexamethasone and received whole brain radiotherapy (20 Gy in five fractions), which resulted in a mixed intracranial response. Her steroids were weaned over the following 2 weeks, after which treatment with intravenous pembrolizumab (2 mg/kg every 3 weeks) was commenced. Her Eastern Cooperative Oncology Group performance status was 1.
Eight days later the patient developed jaundice associated with marked (Common Terminology Criteria for Adverse Events [CTCAE] grade 3) liver function derangement (bilirubin 90 μmol/l, alkaline phosphatase 3.96 μkat/l, gamma-glutamyltransferase 34.97 μkat/l, aspartate aminotransferase 16.05 μkat/l and alanine aminotransferase 25.65 μkat/l), with normal prothrombin time. A liver screen was later confirmed as unremarkable and oral prednisolone (1 mg/kg per day) was commenced.
Liver function continued, however, to worsen (Figure 12.1) and the patient underwent a liver biopsy. Liver histopathology showed an absence of cytokeratin 7 staining (a marker for biliary epithelium), without a significant inflammatory infiltrate. Oral mycophenolate mofetil (1 g twice daily) was added.
Liver function did not improve in the subsequent 2 months, during which the patient developed insulin-dependent diabetes mellitus, a painful thoracic vertebral wedge fracture, profound hypocalcaemia, a rising international normalized ratio (INR) and, later, profound neutropenia.
Three months after her first pembrolizumab dose, restaging CT showed progressive disease in the peritoneum. In the face of abnormal liver blood tests, the patient was commenced on oral dabrafenib at 25% full dose (75 mg once daily) and increased to 50% full dose (75 mg twice daily) after 2 weeks. A partial response in the extracranial disease and a mixed response in the intracranial disease were observed. Oral trametinib (1 mg once daily) was added, and both trametinib and dabrafenib were cautiously escalated to full treatment doses (2 mg once daily and 150 mg twice daily).
Over the next 8 months, her liver function slowly improved and systemic treatment was well tolerated. The patient ultimately died from progressive intracranial disease 6 months after starting dabrafenib.
Was this patient's treatment sequencing optimal?
What should be performed in a full liver screen, and what is the differential diagnosis for the liver injury in this case?
What is the incidence and nature of T cell immune checkpoint inhibitor (ICPI)-induced hepatotoxicity and what is the optimal management of such cases?
What were the likely causes of the complications seen after starting mycophenolate mofetil and how could these be managed?
Why were the doses of dabrafenib and trametinib escalated so cautiously? Could this patient have been ...